Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 192, NWS Quad Cities, IA

November 1, 2000Benton County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Nov 1, 2000, 5:01 PM CST for Benton County, Linn County, Iowa. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 1, 2000, 5:01 PM CST (23:01 UTC)
Expired
Nov 1, 2000, 5:45 PM CST
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Benton County, IA, Linn County, IA

What was reported inside it

TimeReportWhereRemark
Nov 1, 5:09 PM CSTThunderstorm Wind 57 ECenter Pt, IASevere winds toppled several trees.
Nov 1, 5:15 PM CSTThunderstorm Wind 52 EUrbana, IASeveral large tree limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 1, 3:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 012302
SVRMLI
IAC011-113-012345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CST WED NOV 1 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST BENTON COUNTY IN EAST CENTRAL IOWA
  LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 545 PM CST

* AT 457 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  NORTH OF SHELLSBURG...OR 9 MILES EAST OF VINTON...MOVING NORTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   CENTER POINT BY 510 PM CST.
   SPENCERS GROVE BY 520 PM CST.
   WALKER BY 525 PM CST.
   TROY MILLS BY 530 PM CST.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA UNTIL 8 PM. 
REMEMBER SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCE WARNING.


LAT...LON 4210 9197 4198 9179 4229 9141 4230 9196

HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 2:20 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Nov 1, 2:20 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CST WED NOV 1 2000

.OVERVIEW...MODERATELY STRONG CLOSED LOW NOW OVER WESTERN NORTH
DAKOTA IS LIFTING NORTH OUT OF LONG WAVE TROUGH.  BROKEN AREA OF
SHOWERS AND THUNDERSTORMS NOW EXTENDS ALONG AND AHEAD OF FRONT FROM
NEAR KMSP TO NEAR KMCI.  SOUTH WINDS OVER FORECAST AREA COMBINED
WITH PARTLY SUNNY SKIES ARE ALLOWING TEMPERATURES TO RISE INTO THE
75 TO 80 DEGREE RANGE BY 19Z.  SURFACE DEWPOINTS OVER AREA NOW IN
THE LOWER 60S TO PROVIDE FUEL FOR APPROACHING COLD FRONT.  LATEST 18Z
SURFACE ANALYSIS SHOWS SURFACE LOW NEAR KRAP WILL CONTINUE TO
INTENSIFY AND MOVE NORTH NORTH CENTRAL DAKOTA.

...ASSESSING CHANCES OF PRECIP TONIGHT AND THEN COOL DOWN MAIN
CHALLENGE...

.DIAGNOSIS AND NEAR TERM...MODELS VERIFY WELL AT 18Z WITH ETA
DEFINITELY THE BEST ON SMALLER SCALE FEATURES AND LOW LEVEL MOISTURE
...BUT NGM BEST AND THEN AVN ON SD SURFACE LOW AND ASSOCIATED SFC TROUGH
INTO TX.  BECAUSE OF THIS WILL USE BLEND OF QPF AMOUNTS FROM NGM/AVN
WITH DRIER ETA.  TIMING SUGGESTS BROKEN PRECIP TO MOVE ACROSS AREA
BETWEEN 22Z AND 14Z IN THE FORM OF AREAS OF SHOWERS AND SOME
THUNDERSTORMS. WARMER TEMPS AND HIGHER DEWPOINTS...COMBINED WITH A LOW
LEVEL JET OF 30 TO 40 MPH MAY ALLOW FOR SOME STRONG STORMS WITH AN
ISOLATED SEVERE REPORT POSSIBLE...MAINLY IN THE FORM OF STRONG WINDS
WITH HAIL A SECONDARY THREAT WEST OF RIVER.  ANY SEVERE THREAT...HOWEVER
LIMITED SHOULD DIMINISH BY MID EVENING AS ATMOSPHERE COOLS AND FRONT
SLOWS DOWN REDUCING LOW LEVEL FORCING. FOR LOWS TONIGHT...WILL GO WITH
CLOUDS AND PRECIP NEARER TO WARMER FWC. SOUTH WINDS WILL ALSO ONLY
DIMINISH TO 10 TO 15 MPH WITH SOME HIGHER GUSTS TO KEEP AIR MIXED.  WILL
GO CHANCE POPS WELL EAST OF MISS. RIVER AND LIKELY POPS OR 80 PERCENT
REST DEPENDING ON NOWCAST TOOLS. TOMORROW WILL SEE RAPID CLEARING BEHIND
FRONT WITH NOSE OF 115+ KT JET IMPINGING WITH ASSOCIATED DRY SLOT.  EAST
OF RIVER WILL KEEP CHANCE POPS EARLY BEFORE CLEARING AND NEAR STEADY
TEMPS AS GOOD CAA OCCURS. WEST DOWNSLOPE WINDS OF 10 TO 20 MPH WILL GO
AT HIGH OF HIGHS WITH NEARLY STEADY TEMPERATURES BY PM.

.DAY 2...HIGH PRESSURE SETTLES JUST SOUTHWEST OF REGION TO PRODUCE
WEST WINDS AT 10 TO 15 MPH...QUIET WEATHER AND SIGNIFICANTLY COOLER
TEMPERATURES TO NEAR SEASONABLE READINGS. WILL GO WITH HIGH TEMPS
CLOSE TO MAV GUIDANCE. SOME FAIR WEATHER STRATOCUMULUS CLOUDS TO
DEVELOP...ESPECIALLY ALONG AND NORTH OF I-80 DUE TO CYCLONIC FLOW.

EXTENDED (SAT-MON)...ALL 6 MEDIUM RANGE MODELS VARY QUITE A BIT ON
DEVELOPING TROUGH BY DAY 5.  EACH SOLUTION SUPPORTS CHANCE OF RAIN
LATE SUNDAY AND EITHER CHANCE OR LIKELY POPS WARRANTED FOR MONDAY.
DEPENDING ON SOLUTION SUCH AS CANADIAN AND MRF...COULD SEE HEAVY
RAINS.  WILL BE CONSERVATIVE DUE TO TEMPORAL AND MODEL VARIANCE AND
PUT CHANCE POPS IN FOR DAY 5 WITH MINOR CHANGES ELSEWHERE.  TEMPS
WILL FAVOR MEX GUIDANCE gADJUSTED FOR CLOUD COVER.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS

In the hours before

Local storm report, Nov 1, 4:06 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT WED NOV 01 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    BELLE PLAINE              IA   .5 INCH HAIL
11/01/00   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0335 PM    KEYSTONE                  IA   70 MPH TSTM GUST
11/01/00   BENTON                         65 TO 70 MPH WINDS AND
                                          DRIFTS OF HALF INCH
                                          HAIL. REPORTED BY FIRE
                                          AND RESCUE.

0349 PM    GARRISON                  IA   70 MPH TSTM GUST
11/01/00   BENTON                         65 TO 70 MPH WINDS.   .
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0355 PM    2 N VAN HORNE             IA   FUNNEL CLOUD
11/01/00   BENTON                         FUNNEL CLOUD REPORTED
                                          JUST NORTH OF VAN
                                          HORNE. REPORTED BYG
                                          STORM SPOTTER.

N
Local storm report, Nov 1, 4:41 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
541 PM CDT WED NOV 01 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM    BRANDON                   IA   .5 INCH HAIL
11/01/00   BUCHANAN                       PEA SIZE HAIL.  .
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0434 PM    4 S QUASQUETON            IA   FUNNEL CLOUD
11/01/00   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER.

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 3:12 PM CSTSevere Thunderstorm WarningDVNBenton63 min
Nov 1, 3:59 PM CSTTornado WarningDVNBenton, Buchanan71 min
Nov 1, 5:17 PM CSTSevere Thunderstorm WarningDVNBuchanan, Delaware63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.